Alert archive / New York / Flash Flood Warnings in 2017
Flash Flood Warning 32, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Jul 24, 2017, 1:34 PM EDT for Cortland County, Tompkins County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2017, 1:34 PM EDT (17:34 UTC)
- Expired
- Jul 24, 2017, 4:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cortland County, NY, Tompkins County, NY
The radar
The Binghamton radar (KBGM), 52 km from the middle of the area, began a volume at 17:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.6 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1109 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 622 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
913
WGUS51 KBGM 241734
FFWBGM
NYC023-109-242030-
/O.NEW.KBGM.FF.W.0032.170724T1734Z-170724T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Binghamton NY
134 PM EDT MON JUL 24 2017
The National Weather Service in Binghamton has issued a
* Flash Flood Warning for...
Southwestern Cortland County in central New York...
Northeastern Tompkins County in central New York...
* Until 430 PM EDT
* At 134 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area.
* Some locations that will experience flooding include...
Ithaca, Cortland, Cayuga Heights, Lansing, Homer, Virgil, Groton,
Dryden, McGraw and Harford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 4263 7646 4262 7646 4262 7627 4266 7626
4266 7609 4241 7610 4241 7651 4263 7652
$$
KAH1 follow-up statement
162
WGUS71 KBGM 241832
FFSBGM
Flash Flood Statement
National Weather Service Binghamton NY
232 PM EDT MON JUL 24 2017
NYC023-109-241842-
/O.CAN.KBGM.FF.W.0032.000000T0000Z-170724T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cortland NY-Tompkins NY-
232 PM EDT MON JUL 24 2017
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN CORTLAND AND NORTHEASTERN
TOMPKINS COUNTIES IS CANCELLED...
The heavy rain has moved out of the area . Flooding is no longer
expected to pose a threat. Please continue to heed any remaining
road closures.
LAT...LON 4263 7646 4262 7646 4262 7627 4266 7626
4266 7609 4241 7610 4241 7651 4263 7652
$$
KAHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 10:50 AM EDT, 2 hours 44 minutes earlier.
Area forecast discussion, Jul 24, 10:50 AM EDT, 2 hours 44 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 1050 AM EDT Mon Jul 24 2017 .SYNOPSIS... A low pressure system will continue to bring showers and storms, heavy at times, through the day today. The system will start to move away with rain tapering to scattered showers for tonight and Tuesday. High pressure will finally bring mainly dry weather for Wednesday. && .NEAR TERM /THROUGH TONIGHT/... 1045 am update... Made only minor changes to the forecast to adjust to current radar/satellite/observation trends. Still expecting a line/area of strong to possibly severe convection to break out over the central srn tier and portions of n-central PA this afternoon...which will push to the e/se into the early evening hours...with some storms producing heavy rainfall in addition to gusty winds and hail. Due to the recent heavy rain and resulting flash flooding that occurred along the NY/PA border between Binghamton and Waverly, have decided to keep the Flash Flood Watch going until 8 pm this evening for this highly sensitive area. 3 am...Low pressure system continues to bring rain, moderate to heavy at times, over the area resulting in areas flooding/flash flooding. Current radar shows that the very heaviest of the rain has eased however parts of northern PA through Bradford and Susquehanna Counties as well as the southern tier of New York through Broome and Tioga Counties have already received 2 to 4 plus inches of rain resulting in flash flooding. There have been reports of numerous road closures as well as water rescues. While there isn't a lot of instability left to work with, concern is that on the larger scale, this low pressure system continues to better organize itself as main shortwave continues to dig SE toward the area. This will help set up continuing large scale ascent heading into this morning aided by dual upper level jet dynamics also setting up. In fact, multiple models suggest this will help set up another period of moderate to heavy rain right over northern PA into the central southern tier heading toward 12z so expect much of this area that has already been affected by flash flooding to see at least another half inch to inch of rain by mid morning. This will result in continuing potential for flooding with localized areas of flash flooding right through Monday morning across the twin tiers east into the Catskills and south through the remainder of NE PA where a Flash Flood Watch remains in effect until midday. Again, biggest concern within these areas will be areas that have already received flooding. Later Monday morning, there will likely be a lull in rain/showers as the initial slug of moisture finally moves off to the east. However the main upper level trough will still be upstream and this will finally swing through during the afternoon interacting with surface trough which will still be hung up over western NY. This coupled with instability due to weak heating will help spark another round of showers and storms which will likely develop over the lake plain and move east/SE through the area. The good news is that deep layer moisture won't be quite as significant with PWATs only 1.25 to 1.5 inches as opposed to 1.75+ inches. Also, the line looks to be fairly progressive. Ordinarily this would mean flooding/flash flooding would not be a big concern however given current flooding and how little of a break there will be any heavier showers/storms could result in renewed flooding for areas that have already experienced flooding. The other concern is that models are indicating the potential for upwards of around 1000 j/kg of ML CAPE over the Finger Lakes with deep layer shear near 40 knots so it's possible some storms could even become severe and produce strong winds. However this will be dependent on whether any sunny breaks and resultant instability can develop. Best chance for any severe storms will be across NE PA north into the southern tier and N/W into the Finger Lakes. Monday night...loss of daytime heating will result in showers/storms diminishing in intensity however the upper trough will be very slow to push across the area and this will result in continuing lighter showers across the area. Temps will cool down with lows in the mid to upper 50s. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... Tuesday...Upper trough will be slowly moving away however indications are that enough moisture will remain on the backside of the system to still result in some continuing isolated to scattered showers under considerable cloud cover. Temps will be cool for this time of year with highs generally in the upper 60s to low 70s. High pressure finally builds in Tuesday night bringing dry and cool weather with lows in the mid to upper 50s. Mainly dry weather can be expected for Wednesday with temperatures moderating a few degrees as the high moves off to the east setting up a return flow from the south. A couple isolated showers or storms will be possible in the afternoon but otherwise expect a mainly dry day. Mainly dry weather continues Wednesday night though a few isolated to scattered showers may be possible in central NY ahead of an approaching frontal boundary. && .LONG TERM /THURSDAY THROUGH SUNDAY/... 5 am update...In the big picture, weather looks to turn more active again for Thursday into Friday as a frontal system moves through. Forecast models disagree on the details of this system though so it's a little early to know whether there will be significant impacts from it in terms of either severe weather or hydro issues. Behind this system, at this point next weekend looks to see an overall drying trend with seasonable temperatures. && .AVIATION /15Z MONDAY THROUGH FRIDAY/... Rain continues into this morning with most site seeing VFR predominate with occasional drops to MVFR cigs possible. The exception will be KAVP where the rain is a bit heavier so expect mainly MVFR with with visibility occasionally dropping to IFR in heavier rain until around 14z. Most sites should see a lull in the rain by later this morning however another round of showers and storms will move through in the afternoon after 18z bringing further restrictions to at least MVFR for most sites. Confidence in convection is high enough to mention thunder in the TAFs for all sites except KRME. Showers and storms finally wind down this evening but expect a low stratus deck to set up by the overnight. Most sites should see fuel alternate MVFR with IFR cigs likely for KITH/KRME/KBGM. Outlook... Tuesday ...Periodic restrictions in showers as well as low cigs. Wednesday...Mainly VFR. Thursday & Friday...Chance of showers-storms with associated restrictions. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...Flash Flood Watch until 8 PM EDT this evening for PAZ038-039. NY...Flash Flood Watch until 8 PM EDT this evening for NYZ055-056. && SYNOPSIS...PCF NEAR TERM...BJT/PCF SHORT TERM...PCF LONG TERM...PCF AVIATION...KAH/PCF
Hazardous weather outlook, Jul 24, 10:30 AM EDT, 3 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 1030 AM EDT Mon Jul 24 2017 NYZ009-015>018-022>025-036-037-044>046-057-062-PAZ040-043-044-047- 048-072-251430- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Delaware-Sullivan-Northern Wayne-Wyoming-Lackawanna-Luzerne- Pike-Southern Wayne- 1030 AM EDT Mon Jul 24 2017 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and Tonight. Thunderstorms with brief heavy rainfall are possible this afternoon and evening. The thunderstorms could also produce locally strong winds and large hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability of hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. NYZ055-056-PAZ038-039-251430- Tioga-Broome-Bradford-Susquehanna- 1030 AM EDT Mon Jul 24 2017 ...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. In addition to heavy rainfall and associated flash flooding concerns, showers and thunderstorms this afternoon could produce locally strong winds and large hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability of hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Jul 24, 11:30 AM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1130 AM EDT MON JUL 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN LAUREL RUN 41.22N 75.85W
07/24/2017 M1.60 INCH LUZERNE PA TRAINED SPOTTER
1.60 OF RAIN BETWEEN 1200AM AND 0700AM.
&&
CJPLocal storm report, Jul 24, 11:32 AM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1132 AM EDT MON JUL 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM HEAVY RAIN GREAT BEND 41.97N 75.75W
07/24/2017 M3.00 INCH SUSQUEHANNA PA TRAINED SPOTTER
3.0 OF RAIN OVERNIGHT
&&
CJPSpecial weather statement, Jul 24, 12:16 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1216 PM EDT MON JUL 24 2017
NYZ016-017-025-241700-
Southern Cayuga NY-Seneca NY-Tompkins NY-
1216 PM EDT MON JUL 24 2017
...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN SENECA...SOUTHERN
CAYUGA AND NORTHWESTERN TOMPKINS COUNTIES UNTIL 100 PM EDT...
At 1216 PM EDT, Doppler radar was tracking a strong thunderstorm over
Kidders, or 15 miles northeast of Dundee, moving east at 20 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Ithaca, Cayuga Heights, Lansing, Groton, Covert, Locke, Genoa,
Ledyard, Trumansburg and Moravia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4258 7683 4272 7662 4272 7628 4240 7646
4251 7670 4255 7670 4255 7676
TIME...MOT...LOC 1616Z 287DEG 18KT 4264 7671
BJTSpecial weather statement, Jul 24, 12:39 PM EDT, 55 minutes before
Special Weather Statement National Weather Service Binghamton NY 1239 PM EDT MON JUL 24 2017 NYZ023>025-055-241715- Chemung NY-Schuyler NY-Tioga NY-Tompkins NY- 1239 PM EDT MON JUL 24 2017 ...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN SCHUYLER... NORTHEASTERN CHEMUNG...WEST CENTRAL TIOGA AND SOUTHWESTERN TOMPKINS COUNTIES UNTIL 115 PM EDT... At 1239 PM EDT, Doppler radar was tracking a strong thunderstorm over Cayuta, or near Odessa, moving east at 15 mph. Half inch hail and strong wind gusts will be possible with this storm. Locations impacted include... Danby, Erin, Catharine, Spencer, Odessa, Cayuta, Van Etten, South Danby, Alpine and Horseheads North. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to minor flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4221 7683 4238 7680 4235 7640 4209 7647 TIME...MOT...LOC 1639Z 281DEG 15KT 4227 7673 KAH
Special weather statement, Jul 24, 1:01 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Binghamton NY
101 PM EDT MON JUL 24 2017
NYZ017-025-044-055-241730-
Cortland NY-Southern Cayuga NY-Tioga NY-Tompkins NY-
101 PM EDT MON JUL 24 2017
...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN CAYUGA...
SOUTHWESTERN CORTLAND...NORTHEASTERN TIOGA AND NORTHERN TOMPKINS
COUNTIES UNTIL 130 PM EDT...
At 101 PM EDT, trained weather spotters reported a strong
thunderstorm near Taughannock Falls, or near Ithaca, moving east at
25 mph.
Dime size hail and strong wind gusts will be possible with this
storm.
Locations impacted include...
Ithaca, Cortland, Cayuga Heights, Lansing, Homer, Caroline, Virgil,
Groton, Locke and Dryden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4255 7662 4255 7660 4256 7661 4275 7646
4256 7603 4241 7610 4241 7613 4237 7612
4230 7615 4248 7668
TIME...MOT...LOC 1701Z 288DEG 25KT 4253 7649
KAHLocal storm report, Jul 24, 1:30 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
130 PM EDT MON JUL 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0126 PM FLASH FLOOD LANSING 42.49N 76.49W
07/24/2017 TOMPKINS NY 911 CALL CENTER
WATER FLOWING OVER ROAD NEAR INTERSECTION OF AUBURN RD
AND CONLON RD
&&
MJHThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 8:28 PM EDT | Special Weather Statement | BGM | Broome | 32 min |
| Jul 23, 9:30 PM EDT | Areal Flood Advisory | BGM | Broome, Tioga | 2 hr |
| Jul 23, 9:58 PM EDT | Flash Flood Warning | BGM | Tioga | 3 hr |
| Jul 23, 10:04 PM EDT | Flash Flood Warning | BGM | Broome | 3 hr |
| Jul 23, 11:01 PM EDT | Areal Flood Advisory | BGM | Broome | 119 min |
| Jul 23, 11:26 PM EDT | Areal Flood Advisory | BGM | Broome, Tioga | 2 hr |
| Jul 24, 12:28 AM EDT | Areal Flood Advisory | BGM | Delaware, Sullivan | 3 hr |
| Jul 24, 12:54 AM EDT | Areal Flood Advisory | BGM | Broome, Tioga | 3 hr |
| Jul 24, 12:57 AM EDT | Flash Flood Warning | BGM | Tioga | 2 hr |
| Jul 24, 1:45 AM EDT | Flash Flood Warning | BGM | Broome | 3 hr |
| Jul 24, 3:10 AM EDT | Areal Flood Warning | BGM | Tioga | 3 hr |
| Jul 24, 3:23 AM EDT | Areal Flood Advisory | BGM | Delaware | 3 hr |
| Jul 24, 3:29 AM EDT | Flash Flood Warning | BGM | Broome, Tioga | 2 hr |
| Jul 24, 4:40 AM EDT | Areal Flood Warning | BGM | Broome | 3 hr |
| Jul 24, 5:25 AM EDT | Areal Flood Warning | BGM | Broome, Tioga | 3 hr |
| Jul 24, 8:36 AM EDT | Special Weather Statement | BGM | Cayuga, Seneca | 24 min |
| Jul 24, 9:02 AM EDT | Special Weather Statement | BGM | Cayuga, Seneca | 43 min |
| Jul 24, 12:16 PM EDT | Special Weather Statement | BGM | Tompkins | 44 min |
| Jul 24, 12:39 PM EDT | Special Weather Statement | BGM | Chemung | 36 min |
| Jul 24, 1:01 PM EDT | Special Weather Statement | BGM | Tompkins | 29 min |
| Jul 24, 1:25 PM EDT | Areal Flood Advisory | BGM | Cortland, Tompkins | 2 hr |
| Jul 24, 1:32 PM EDT | Areal Flood Advisory | BGM | Chemung, Steuben | 6 hr |
| Jul 24, 1:46 PM EDT | Areal Flood Advisory | BGM | Tioga | 3 hr |
| Jul 24, 1:47 PM EDT | Special Weather Statement | BGM | Cortland | 28 min |
| Jul 24, 1:52 PM EDT | Special Weather Statement | BGM | Chemung | 23 min |
| Jul 24, 2:04 PM EDT | Areal Flood Advisory | BGM | Chemung, Schuyler, Tioga, Tompkins | 3 hr |
| Jul 24, 2:06 PM EDT | Areal Flood Advisory | BGM | Broome, Tioga | 3 hr |
| Jul 24, 2:17 PM EDT | Flash Flood Warning | BGM | Tioga | 3 hr |
| Jul 24, 2:26 PM EDT | Areal Flood Advisory | BGM | Broome | 3 hr |
| Jul 24, 2:33 PM EDT | Flash Flood Warning | BGM | Broome, Tioga | 3 hr |
| Jul 24, 2:45 PM EDT | Areal Flood Advisory | BGM | Chemung, Tioga, Tompkins | 2 hr |
| Jul 24, 3:54 PM EDT | Special Weather Statement | BGM | Onondaga | 66 min |
| Jul 24, 4:22 PM EDT | Severe Thunderstorm Warning | BGM | Madison, Onondaga | 38 min |
| Jul 24, 5:05 PM EDT | Special Weather Statement | BGM | Onondaga | 40 min |
| Jul 24, 5:52 PM EDT | Severe Thunderstorm Warning | BGM | Madison, Oneida | 38 min |
| Jul 24, 6:32 PM EDT | Special Weather Statement | BGM | Cortland | 43 min |
| Jul 24, 6:44 PM EDT | Special Weather Statement | BGM | Broome, Tioga | 46 min |
| Jul 24, 6:46 PM EDT | Areal Flood Advisory | BGM | Chenango, Cortland, Madison, Oneida, Otsego | 119 min |
| Jul 24, 7:18 PM EDT | Special Weather Statement | BGM | Chenango | 27 min |
| Jul 24, 7:30 PM EDT | Severe Thunderstorm Warning | BGM | Chenango, Otsego | 60 min |
Nearby
Flash Flood Warnings in New York, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.